West Virginia, 2016

Flood and Damaging Winds in West Virginia, August 28, 2016

August 28, 2016 · NWS PBZ · 3 events in 1 county or zone

A weak cold front moved southeast across eastern Ohio and western Pennsylvania the afternoon and evening of the 28th. While some wind damage was reported, more significant flash flooding occurred over portions of Allegheny and Fayette counties in Pennsylvania, with the widespread flash flooding across Bullskin Township in Fayette county, including the town of Connellsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front moved southeast across eastern Ohio and western Pennsylvania the afternoon and evening of the 28th. While some wind damage was reported, more significant flash flooding occurred over portions of Allegheny and Fayette counties in Pennsylvania, with the widespread flash flooding across Bullskin Township in Fayette county, including the town of Connellsville. Between 75 to 100 homes sustained damage from flood waters in Bullskin Township, including 29 single family homes with major damage, 8 mobile homes destroyed, a bridge destroyed, and 3 to 4 bridges suffering major structural damage. 50 people were evacuated, with damage estimates in the millions of dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 6:40 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 28, 6:40 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
740 PM EDT Sun Aug 28 2016

.SYNOPSIS...
Thunderstorm chances will continue through the evening as a weak
boundary crosses the region. Warm but less humid conditions will
be introduced under building high pressure through midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Thunderstorms have fired along the frontal boundary that is
currently sinking south across the area. The storms are tapping
into a highly unstable air mass with 3000+ J/kg of CAPE, and
inverted-V soundings mean that downbursts are a threat. TPIT
terminal doppler radar showed one such storm likely produced
strong winds in Columbiana County. Will also need to watch
rainfall totals as individual cells are moving slowly, and with
high rainfall rates due to anomalously high precipitable water,
localized flooding is possible. Little to no activity further
south away from the boundary so far, as there is little support
for lift. Upped PoPs and adjusted timing in the grids. Extended
life of slight chance PoPs a little further into the night as well
given boundary and lingering instability. Minor updates
otherwise.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Newest model guidance pushes the aforementioned boundary south of
the region by Monday afternoon as reinforcing shortwaves help
deepen a trough over the Northeast U.S. through midweek. The surface
front may continue to provide focus for diurnally- enhanced
convection over the mountains in WV, but building surface high
under northwest flow should suppress precip by Tuesday. A second
and more notable boundary, as far as temperatures change, will
approach on Wednesday. At this time, it appears that instability
and moisture will be rather meager with this fronts passage so
very low pops were kept, based on a blend of guidance and timing
differences through Wednesday. Temperatures should moderate to
near normal with northwest flow/cool advection by Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Troughing over the eastern CONUS will result in cooler
temperatures the remainder of the week before ridging builds back
in this weekend. Dry conditions are forecast under dry
northwesterly flow and ridging later in the period.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms are firing along and ahead of a weak
cold front which is sinking south through the area. A highly
unstable airmass is in place in front of it, and numerous outflow
boundaries are also providing support for upward motion. The
result is many slow-moving and heavy thunderstorms. Have IFR
TEMPOS at several sites to account for this.  These will plague
most terminals through 03Z or so, before the loss of daytime
heating helps to decrease coverage and intensity significantly.
Areas of MVFR/IFR fog are then expected to develop overnight,
especially in areas that received rain. Fog will lift by 13Z on
Monday, with VFR conditions expected by midday areawide. Still
could see an isolated storm in the MGW area Monday afternoon, but
too early to include.

.OUTLOOK /MONDAY THROUGH THURSDAY/...
Restrictions are possible with another cold front on Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 2:24 PM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT SUN AUG 28 2016

MDZ001-OHZ048-057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-
509>514-291930-
GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-
FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
291930-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-BROOKE-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WITH GUSTY WIND AND LOCALIZED HEAVY RAIN
ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 28, 6:25 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     ROGERS                  40.79N  80.62W
08/28/2016                   COLUMBIANA         OH   911 CALL CENTER

            MULTIPLE TREES DOWN AROUND THE TOWN OF ROGERS

&&

EVENT NUMBER PBZ1601806

24
Local storm report, Aug 28, 6:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLOOD            PITTSBURGH              40.44N  79.98W
08/28/2016                   ALLEGHENY          PA   PUBLIC

            FLOODING ON INTERSTATE 376 WESTBOUND EXIT 72

&&

EVENT NUMBER PBZ1601807

24
Local storm report, Aug 28, 6:31 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 NNW GREENFIELD        40.43N  79.95W
08/28/2016  E1.00 INCH       ALLEGHENY          PA   EMERGENCY MNGR

&&

EVENT NUMBER PBZ1601808

24
Special weather statement, Aug 28, 6:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SUN AUG 28 2016

PAZ029-031-290045-
WASHINGTON-GREENE-
745 PM EDT SUN AUG 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GREENE AND
SOUTHWESTERN WASHINGTON COUNTIES...

AT 744 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR EAST WASHINGTON TO 9 MILES SOUTHWEST
OF WASHINGTON TO 9 MILES SOUTHEAST OF VALLEY GROVE. MOVEMENT WAS
SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...EAST WASHINGTON...WEST FINLEY...DEEMSTON...MARIANNA...
AMITY AND GREEN HILLS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 9 AND 22.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 22 AND 33.

LAT...LON 4005 8004 3998 8024 3992 8034 3990 8048
      4002 8051 4008 8042 4017 8032 4020 8022
      4020 8016 4014 8019
TIME...MOT...LOC 2344Z 000DEG 8KT 4015 8020 4006 8032 3998 8046

24
Special weather statement, Aug 28, 6:51 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 PM EDT SUN AUG 28 2016

PAZ016-290045-
JEFFERSON-
751 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

AT 751 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROOKVILLE...
MOVING EAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKVILLE...REYNOLDSVILLE...BROCKWAY AND FALLS CREEK.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 75
AND 96.

LAT...LON 4120 7877 4113 7880 4107 7881 4115 7919
      4124 7913 4125 7874 4123 7874 4123 7871
      4120 7871
TIME...MOT...LOC 2351Z 277DEG 9KT 4121 7904

24
Special weather statement, Aug 28, 7:08 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 PM EDT SUN AUG 28 2016

PAZ021-290100-
ALLEGHENY-
808 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY COUNTY...

AT 808 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BETHEL PARK...
MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...MOUNT LEBANON...BETHEL PARK...MCKEESPORT...WEST
MIFFLIN...BALDWIN...UPPER ST. CLAIR...WHITEHALL...SOUTH PARK
TOWNSHIP...MUNHALL...JEFFERSON HILLS...NORTH VERSAILLES...
BRENTWOOD...CASTLE SHANNON...PLEASANT HILLS...WHITE OAK...CLAIRTON...
WILKINS TOWNSHIP...DUQUESNE AND TURTLE CREEK.

LAT...LON 4027 7996 4031 8010 4037 8007 4040 7996
      4041 7982 4027 7980
TIME...MOT...LOC 0008Z 280DEG 13KT 4033 8002

24

The radar

The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 28, 7:10 PM EST
Where
Marshall County, 0.87 mi SW of Beelers Station
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.870, -80.590

Law enforcement reported numerous trees down blocking the road.

Thunderstorm Wind, Marshall

When
August 28, 7:15 PM EST
Where
Marshall County, 0.87 mi NW of Rocklick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.880, -80.540

Law enforcement reported trees down.

Flood, Marshall

When
August 28, 8:15 PM EST to 10:30 PM EST
Where
Marshall County, 0.87 mi NW of Knoxville to 0.39 mi NW of Knoxville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.890, -80.640

Emergency management reported Middle Grave Creek Road closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655471, 655472, 655470.